It is well known that heart-block may result from digitalis medication. That this event is not necessarily a cause for apprehension or for cessation of further administration of the drug is the burden of this paper.
One notes cases of severe cardiac insufficiency in which digitalis has not been given adequately because of the fear of the production of heart-block. It is my opinion that this fear implies a misconception of digitalis therapy and that the error is rather prevalent.
TOXIC EFFECTS OF DIGITALIS
There are many symptoms and signs of the toxic action of digitalis. Among these are gastric symptoms, sinus arrhythmia, extrasystoles, "coupled rhythm," ventricular escape, pulsus alternans, auricular paroxysmal tachycardia, auricular fibrillation, ventricular paroxysmal tachycardia and ventricular fibrillation. Not all of these are present, of course, in a single individual.Robinson and Wilson1 reported an important experimental study of the relation of the various effects of